Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 34, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2018, 9:33 PM MST for Maricopa County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2018, 9:33 PM MST (04:33 UTC)
- Expired
- Jul 30, 2018, 11:30 PM MST
- In force
- 117 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 135 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2603 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962
WGUS55 KPSR 310433
FFWPSR
AZC013-310630-
/O.NEW.KPSR.FF.W.0034.180731T0433Z-180731T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
933 PM MST MON JUL 30 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 1130 PM MST.
* At 931 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Flash flooding is expected in the Jackrabbit Wash area south of
Aguila. This will impact Aguila Road and other roads in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3388 11295 3379 11294 3368 11284 3375 11298
3378 11310 3387 11313
$$
Iniguez2 follow-up statements
157
WGUS75 KPSR 310508
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1008 PM MST MON JUL 30 2018
AZC013-310630-
/O.CON.KPSR.FF.W.0034.000000T0000Z-180731T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1008 PM MST MON JUL 30 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR
MARICOPA COUNTY...
At 1007 PM MST, Doppler radar indicated thunderstorms ending across
the warned area. However, one to two inches of rain has fallen
across the area which will cause area washes to flow. Aguila Road
will likely be impacted as water continues to drain away in
Jackrabbit Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3388 11295 3379 11294 3368 11284 3375 11298
3378 11310 3387 11313
$$
Iniguez911
WGUS75 KPSR 310622
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1122 PM MST MON JUL 30 2018
AZC013-310632-
/O.EXP.KPSR.FF.W.0034.000000T0000Z-180731T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1122 PM MST MON JUL 30 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 1130 PM
MST...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat.
LAT...LON 3388 11295 3379 11294 3368 11284 3375 11298
3378 11310 3387 11313
$$
IniguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 5:43 PM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 30, 5:43 PM MST, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 543 PM MST Mon Jul 30 2018 .UPDATE... Updated Aviation section. && .SYNOPSIS... The Monsoon High will predominate across the Desert Southwest through early next week, resulting in temperatures a few degrees above normal. Storms will be most favored across the higher terrain east of Phoenix, though there will be a slight chance of thunderstorms across south-central Arizona each day. && .DISCUSSION... Today: It looks like clouds were able to clear out early enough this morning to provide us with sufficient day time heating today. The upper-level ridge continues to meander near southern Nevada, providing us with another day of mid-level easterlies. Sufficient moisture continues to exist across the southern half of the state with PWs ranging from 1 to 2 inches and the greatest moisture existing from Maricopa county westward into southeast California. Currently, scattered storms have already started to develop over the higher terrain of Gila county, with some isolated stronger storms apparent on radar. According to the SPC mesoanalysis page, CAPE values in this region range from 1000 to 2500 J/kg with very little CIN. In addition, DCAPE values in this same region are around 1000 to 1300, so stronger storms that develop will have the potential to produce strong downdrafts. With the steering flowing being out of the east-northeast, expect activity to continue to push westward, with most CAMs indicating an outflow boundary pushing across the western portion of our forecast area, starting in Gila county around 22Z/23, then pushing through the PHX metro somewhere between 00Z to 03Z, then exiting Maricopa county somewhere between 04Z and 05Z. Some of these models also continue to indicate that the outflow boundary could even push further westward into La Paz and Yuma county and potentially as far west as southeast California. So the main question is, will these outflows be strong enough to generate additional storms over the lower deserts? The forecast soundings for PHX, show up to 2000 J/kg of CAPE, however there is a pretty moderate cap so it would take a strong outflow boundary to trigger additional storms across the lower deserts. Most CAMs remain pretty optimistic today and do have thunderstorms over the Phoenix metro, so it's not completely out of the question today and chances definitely look better than yesterday. Tuesday-Monday: Little change in the pattern is anticipated as the aforementioned Monsoon High persists and meanders across the Desert Southwest. This will generally result in temperatures a few degrees above normal and well below records. Latest NAEFS percentiles indicate low-level mixing ratios near climatology, which will generally favor the Mogollon Rim and higher terrain for storm activity. However, it is possible that scattered thunderstorms will materialize across central Arizona one or two days this week, despite the PoPs near Climo. Latest operational GFS and ECMWF depict a well-defined inverted trough approaching the region late in the weekend or early next week. This will likely enhance the threat for precipitation along with other monsoon hazards including strong winds and blowing dust. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Strong storms that are ongoing in Gila County and are beginning to push into far northeastern Maricopa County should at least push an outflow through KIWA and KSDL around 0130Z and possibly KPHX most likely after 02Z. These storms would arrive earlier if they maintained their current intensity and W-SW progress, but some weakening is still expected based on recent daily trends. It is worth noting that more hi-res models, including the most recent HRRR runs and a few of the HREF runs, are pushing at least some of this convective activity into the lower deserts than yesterday. The earlier initiation of storms relative to yesterday makes this more likely as well, so we have added VCTS into KIWA and KSDL from 0130-03Z. We kept VCSH for KPHX since the storms may not be able to hold together that far west assuming the outflows push ahead of the storms. However, the strongest thunderstorm cells near Payson may be able to push into lower deserts and hold together after sunset due to a shortwave that may be rotating around the ridge aloft. If this occurs, we will amend as needed. Otherwise, expect easterly winds to return late overnight with the normal diurnal progression to westerly by early afternoon tomorrow. Thunderstorm chances for the lower deserts will be lower tomorrow without the additional shortwave forcing. Southeast California/Southwest Arizona including KIPL and KBLH: Aviation impacts are generally not expected through tomorrow afternoon aside from some midlevel clouds at KIPL and high clouds at KBLH. There is a low chances of thunderstorms making it into La Paz or Yuma Counties that may push a few outflows into the TAF sites, but chances are too low to include at this time. Apart from outflows, southeasterly winds at KIPL and southerly winds at KBLH below 10 knots will be favored. Aviation Discussion not updated for amended TAFs. && FIRE WEATHER... Thursday through Monday: Anticipate a familiar Monsoon weather pattern this week with storm activity occurring mainly over the higher terrain of Arizona with only slight chances over the lower deserts. Storm chances depart from southeast California and southwest AZ on Friday through Monday as atmospheric moisture content aloft declines somewhat. Otherwise, minimum humidities will remain above 15% on the lower deserts (upper teens to mid 20s; mid 20s to mid 30s higher terrain). Overnight recovery will remain good. Apart from thunderstorms, winds will be light except for typical afternoon and evening breeziness. && .SPOTTER INFORMATION STATEMENT... Skywarn amateur radio Nets may need to be activated for this afternoon and evening. Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hernandez AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 30, 9:25 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
925 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND DMG 4 WNW NORTH SCOTTSDALE 33.64N 111.96W
07/30/2018 MARICOPA AZ TRAINED SPOTTER
BELL ROAD AND 56ST TREES DOWN. 18IN TREE.
&&
MPLocal storm report, Jul 30, 9:28 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
928 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM DUST STORM 2 S SCOTTSDALE 33.47N 111.92W
07/30/2018 MARICOPA AZ PUBLIC
TRAINED SPOTTER REPORTS 1/4 MI VIS IN DUST
74TH ST & MCDOWELL.
&&
MPLocal storm report, Jul 30, 9:29 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
929 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND GST 2 SW PEORIA 33.57N 112.26W
07/30/2018 E35 MPH MARICOPA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTS WINDS >35 MPH AND
POWER OUT AT OLIVE & LOOPP 101 IN THE WEST
VALLEY.
&&
MPLocal storm report, Jul 30, 9:30 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
930 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 1 ENE LUKE AFB 33.54N 112.36W
07/30/2018 MARICOPA AZ TRAINED SPOTTER
GLENDALE AND LITCHFIELD NEAR LUKE AFB POWER
OUT.
&&
MPLocal storm report, Jul 30, 9:31 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
931 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM FLASH FLOOD 7 SSE NEW RIVER 33.82N 112.09W
07/30/2018 MARICOPA AZ TRAINED SPOTTER
FLOODING FROM WASH ROUGHLY 3 FOOT DEPTH OVER
MADDOCK ROAD AT 15TH AVENUE CROSSROADS.
&&
LJHLocal storm report, Jul 30, 9:32 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
932 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND DMG 2 NW EL MIRAGE 33.61N 112.34W
07/30/2018 MARICOPA AZ TRAINED SPOTTER
TELEPHONES OUT DYSART & THUNDERBIRD RD.
&&
MPThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:33 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 30, 5:42 PM MST | Special Weather Statement | PSR | 48 min | |
| Jul 30, 6:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 30, 6:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 30, 6:20 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 40 min |
| Jul 30, 6:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 30, 6:35 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 30, 6:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 30, 6:57 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 48 min |
| Jul 30, 7:08 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 52 min |
| Jul 30, 7:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 30, 7:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Jul 30, 7:24 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 7:30 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 60 min |
| Jul 30, 7:40 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 30, 7:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Jul 30, 8:10 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Jul 30, 8:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 30, 8:25 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Jul 30, 8:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 30, 8:58 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Jul 30, 9:15 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 60 min |
| Jul 30, 10:07 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 38 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.